Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Solo GPs hit out at Ayling report

Drug safety experts are demanding the Government re-evaluates the safety of commonly prescribed antibiotics after two new studies linked their use to arrhythmias and sudden cardiac death.

A US study found users of erythromycin were twice as likely as non-users to die from sudden cardiac disease while UK research showed antibiotic use appeared to triple the risk of ventricular fibrillation.

GPs are being warned to be particularly cautious over erythromycin, which is already noted in the BNF for interactions with terfenadine and pimozide that can lead to arrhythmias.

The new study, published in the New England Journal of Medicine (September 9), found erythromycin could trigger arrhythmias when prescribed alone and had strong interactions with a broad range of drugs.

The research included 1,476 cases of confirmed sudden cardiac death and was based on 1.25 million years of data from the Tennessee Medicaid cohort.

Study leader Professor Wayne Ray, professor of preventive medicine at Vanderbilt University, Nashville, said stronger warnings were needed on using erythromycin, particularly concurrently with other CYP3A inhibitors.

'This is particularly important because around 30-40 per cent of drugs metabolised through CYP-450 go through the 3A pathway,' he said, adding he was also analysing data on clarithromycin, on which there were similar safety concerns.

Professor Saad Shakir, director of the Drug Safety Research Unit at the University of Southampton and a GP in south London, called on the Government to act on the

data. He said: 'This study should prompt a re-evaluation of which drugs give an interaction because we may not have the full picture.'

The second study, presented at the International Pharmaco-Epidemiology Society annual conference, used the UK general practice research database to analyse 9.25 million person-years. Antibiotic use in general and particularly use of macrolides was strongly associated with ventricular fibrillation.

Dr Brian Crichton, honorary lecturer in clinical pharmacology and therapeutics at the University of Warwick and a GP in Solihull, West Midlands, said: 'We need to watch all macrolides carefully and GPs need to be further warned.'

By Rob Finch

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say